Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Lincoln, IL

April 19, 2002Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 19, 2002, 8:43 PM CDT for Christian County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 8:43 PM CDT (01:43 UTC)
Expired
Apr 19, 2002, 9:45 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Christian County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 200143
SVRSPI
ILC021-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
843 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF EDINBURG...OR ABOUT 8
  MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG
  KINCAID
  MOUNT AUBURN
  STONINGTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3974 8939 3959 8953 3953 8914 3981 8917

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:15 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 19, 2:15 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT FRI APR 19 2002

MODELS INITIALIZED WELL THIS MORNING AND HAD GOOD RUN TO RUN
CONSISTENCY. ETA MODEL WILL CONTINUE TO BE MODEL OF CHOICE AS HAS
BEEN PAST 36HRS. NGM TOO FAR NORTH AND SLOW WITH NEXT S/W LIFTING
OUT OF OK TOM NITE. AVN TOO FAST. THEREFORE WILL COMPROMISE WITH
ETA SPEED OF NEXT SYSTEM. MAIN QUESTIONS TONIGHT WILL CHC POPS FOR
NORTHERN CWA AND RESULTING TEMPS THROUGH FCST PERIOD AS FRONT STAYS
SOUTH MOST OF CWA THROUGH SUNDAY.

FRONT CURRENTLY FRONT NRN IND TO JUST SOUTH OF I-72 TO CNTRL MO TO
SFC LOW IN ERN KS. CRNT PRSS FALLS INDICATED SFC LOW WILL TRACK ENE
TWRD LSX BY THIS EVENING. MODELS CONSISTENT WITH THIS IDEA AS WELL...
ESPECIALLY THE ETA. THIS LOW LIFTING ENE TONIGHT SHOULD SPREAD PCPN
INTO MAINLY SOUTHERN IL TONIGHT...BUT SOME PCPN COULD SPREAD
NORTHWARD INTO REST OF CWA...THOUGH QPF WONT BE MUCH. CLOUD COVER
ASSOC WITH LOW BACK IN KS WILL ALSO ADVECT INTO CWA TONIGHT KEEPING
US MSTLY CLDY AND MILD ON TEMPS AGAIN...BUT NOT AS WARM AS PAST WEEK.

TOMORROW...FRONT FINALLY PUSHES FAR ENOUGH SOUTH THAT COOLER...MORE
SEASONABLE...AIR WILL ADVECT INTO CWA. PCPN CHANCES HOWEVER WILL
REMAIN ACRS CENTRAL WITH HIGHER POPS IN SOUTH...CLOSER TO FRONT. AS
FRONT PUSHES SOUTH DURING DAY...CHANCES OF PCPN ACRS AREA WILL
DIMINISH FOR ABOUT 12 TO 18 HOURS. ANOTHER SFC LOW WILL BE
DEVELOPING ACRS THE SRN PLAINS SAT AFTERNOON INTO SAT EVENING AND
THEN LIFT OUT SAT NIGHT INTO MO.

MODELS SHOW LARGE AREA OF MOISTURE AND TEMP CONVERGENCE AT 850 NORTH
OF FRONT...ALONG 850 FRONT SAT NIGHT INTO SUNDAY MORNING. THESE
DYNAMICS WILL BEGIN IN NRN MO AND THEN MOVE INTO CNTRL IL OVERNIGHT
AND CONTINUE DURING THE DAY SUNDAY. THIS WILL INCREASES CHCS OF
PCPN ACRS AREA INTO LIKELY CATEGORY FOR LATE SATURDAY AND SUNDAY
MORNING.

SUNDAY...AS LOW MOVES EAST IT WILL DRAG ANOTHER COLD FRONT FURTHER
SOUTH OF AREA AND BRING DRY AND MUCH COOLER TEMPS TO THE AREA FOR
MONDAY AND TUESDAY.

EXTENDED: DRY CONDITIONS AND COOL WX FOR MONDAY AND TUE. MODELS
STILL INDICATE CHC FOR PCPN WED...BUT ARE SLOWING SYSTEM SOME...SO
WILL NEED TO ADD PCPN FOR THUR MORNING AS WELL. FRI LOOKS DRY FOR
NOW.

ETA 2M TEMPS LOOKED GOOD LAST NIGHT SO WILL FOLLOW FOR LOWS
TONIGHT. FWC AND FAN TOO COOL ON TEMPS SO WILL FOLLOW CLOSER TO
MAV...OR SLIGHTLY COOLER...FOR HIGHS.

SPI ET 046/061 044/058 035 77647
PIA EW 045/058 041/054 034 77536
DEC ET 047/060 044/057 035 77647
CMI ET 047/060 044/056 034 77647
MTO ET 048/062 046/059 037 77657
LWV WT 050/065 048/062 039 77767

.ILX...NONE.

AUTEN

In the hours before

Local storm report, Apr 19, 6:53 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
653 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    5 S MT AUBURN             IL   .75 INCH HAIL
04/19/02   CHRISTIAN                      FROM COUNTY SHERIFF.

GOETSCH
Local storm report, Apr 19, 7:08 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
708 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    BLUE MOUND                IL   1.50 INCH HAIL
04/19/02   MACON                          FROM COUNTY SHERIFF.

GOETSCH
Local storm report, Apr 19, 7:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
752 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    BEARDSTOWN                IL   .75 INCH HAIL
04/19/02   CASS                           FROM CITY POLICE.
Local storm report, Apr 19, 8:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
833 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    SPRINGFIELD               IL   74 MPH TSTM WIND GUST
04/19/02   SANGAMON                       WIND GUST OF 74 MPH AT THE
                                          SPRINGFIELD AIRPORT FROM
                                          NWS ASOS AUTOMATED
                                          EQUIPMENT.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:03 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas42 min
Apr 19, 7:19 PM CDTTornado WarningILXChampaign56 min
Apr 19, 7:25 PM CDTSevere Thunderstorm WarningILXCass50 min
Apr 19, 7:25 PM CDTSevere Thunderstorm WarningILXMacon65 min
Apr 19, 7:29 PM CDTSevere Thunderstorm WarningILXPiatt46 min
Apr 19, 7:54 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon66 min
Apr 19, 7:55 PM CDTFlash Flood WarningILXChampaign, Douglas6 hr
Apr 19, 8:05 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas55 min
Apr 19, 8:37 PM CDTFlash Flood WarningILXVermilion5 hr
Apr 19, 8:45 PM CDTFlash Flood WarningILXPiatt5 hr
Apr 19, 8:46 PM CDTFlash Flood WarningILXPiatt, Sangamon5 hr
Apr 19, 8:47 PM CDTFlash Flood WarningILXPiatt5 hr
Apr 19, 8:49 PM CDTFlash Flood WarningILXSangamon5 hr
Apr 19, 8:53 PM CDTSevere Thunderstorm WarningILXLogan, Macon, Sangamon52 min
Apr 19, 9:00 PM CDTFlash Flood WarningILXChristian, Macon5 hr
Apr 19, 9:31 PM CDTFlash Flood WarningILXDeWitt, Logan4 hr
Apr 20, 2:09 AM CDTFlash Flood WarningILXChampaign, Douglas6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.